Alert archive / North Carolina / Rip Current Statements in 2021
Rip Current Statement 14, NWS Wilmington, NC
NWS Wilmington, NC issued this rip current statement at Aug 23, 2021, 9:33 AM EDT for New Hanover County, Pender County, North Carolina. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2021, 9:33 AM EDT (13:33 UTC)
- Expired
- Aug 23, 2021, 8:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236 WHUS42 KILM 231333 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 933 AM EDT Mon Aug 23 2021 NCZ106-108-240000- /O.NEW.KILM.RP.S.0014.210823T1333Z-210824T0000Z/ Coastal Pender-Coastal New Hanover- 933 AM EDT Mon Aug 23 2021 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ 43
2 follow-up statements
138
WHUS42 KILM 231918
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
318 PM EDT Mon Aug 23 2021
NCZ107-240600-
/O.NEW.KILM.CF.Y.0085.210824T0200Z-210824T0600Z/
Inland New Hanover-
318 PM EDT Mon Aug 23 2021
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
2 AM EDT TUESDAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 10 PM this evening to 2 AM EDT Tuesday.
* IMPACTS...Portions of Battleship Road and USS North Carolina
Road observe minor coastal flooding up to one half foot in
depth. In downtown Wilmington, a block of Water Street
observes minor flooding up to one quarter foot in depth.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
24/12 AM 5.9 1.2 1.0 1 Minor
24/12 PM 5.3 0.6 0.8 1 None
25/12 AM 5.6 0.9 0.8 1 Minor
25/01 PM 5.2 0.5 0.8 1 None
26/01 AM 5.4 0.7 0.8 1 None
26/01 PM 5.2 0.5 0.8 1 None
&&
$$
NCZ106-108-240000-
/O.CON.KILM.RP.S.0014.000000T0000Z-210824T0000Z/
Coastal Pender-Coastal New Hanover-
318 PM EDT Mon Aug 23 2021
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* WHAT...Dangerous rip currents.
* WHERE...Coastal Pender and Coastal New Hanover Counties.
* WHEN...Until 8 PM EDT this evening.
* IMPACTS...Rip currents can sweep even the best swimmers away
from shore into deeper water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.
&&
$$264
WHUS42 KILM 240007
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
807 PM EDT Mon Aug 23 2021
NCZ106-108-240115-
/O.EXP.KILM.RP.S.0014.000000T0000Z-210824T0000Z/
Coastal Pender-Coastal New Hanover-
807 PM EDT Mon Aug 23 2021
...HIGH RIP CURRENT RISK HAS EXPIRED AT 8 PM EDT THIS EVENING...
$$
NCZ107-240600-
/O.CON.KILM.CF.Y.0085.210824T0200Z-210824T0600Z/
Inland New Hanover-
807 PM EDT Mon Aug 23 2021
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...
* WHAT...Up to one half foot of inundation above ground level
expected across low-lying areas along the banks of the Lower
Cape Fear River including local tributaries.
* WHERE...The banks of the lower Cape Fear River, local tidal
waterways and creeks, from downtown Wilmington southward.
* WHEN...Until 2 AM EDT Tuesday.
* IMPACTS...Portions of Battleship Road and USS North Carolina
Road observe minor coastal flooding up to one half foot in
depth. In downtown Wilmington, a block of Water Street
observes minor flooding up to one quarter foot in depth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
24/12 AM 5.9 1.2 1.0 1 Minor
24/12 PM 5.3 0.6 0.8 1 None
25/12 AM 5.6 0.9 0.8 1 Minor
25/01 PM 5.2 0.5 0.8 1 None
26/01 AM 5.4 0.7 0.8 1 None
26/01 PM 5.2 0.5 0.8 1 None
&&
$$
dchWhat forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this rip current statement went out at Aug 23, 6:42 AM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 23, 6:42 AM EDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 642 AM EDT Mon Aug 23 2021 .SYNOPSIS... A trough will remain inland today as weak area of low pressure along the coast moves off to the northeast . Atlantic high pressure, surface and aloft, will begin to build westward by the mid to late week period. A more typical summertime pattern will ensue with a lower chance of tstorms by the late week period. && .UPDATE... Any lingering convection has moved offshore with areas of fog remaining inland with patches of dense fog. Fog and stratus will dissipate through the morning hours with limited localized convection this afternoon. && .NEAR TERM /THROUGH TUESDAY/... Calm winds and clear skies inland have created areas of fog. Issued an SPS to address areas of fog with potential for patchy dense fog. Will continue to monitor for potential for dense fog advisory. Fog and stratus early this morning will dissipate by late morning leading to increasing sunshine. Latest sfc analysis shows a weak area of low pressure over coastal SC/NC border, right along weak sfc boundary which continues to be aligned from just inland SC northeast to just off the Cape Fear coast into the Atlc waters with iso to sct convection flaring up right along Cape Fear. Weak northerly flow exists over inland areas to the west of the boundary with southerly flow ahead of it. Overall, the axis of greatest moisture mainly off the coast with greatest chc of convection right along the coast and offshore through today. Pcp water diminishes down below 1.75 inches inland pushing toward the coast through this morning, but a slight rise along trough inland where a few storms may fire up later today or early this evening closer to the I-95 corridor. Mid to upper ridge will build in from the west as trough shifts east today. The trough inland will get pushed toward the coast as remnant low associated with Henri to the north moves east through Tues, but Atlantic high will begin to build westward. This will push southern portion of boundary back inland with good southerly push of moisture back over the area on Tues with increased potential for convection. Overall, expect coastal shwrs to push offshore with limited convection today, but increasing slightly into Tues. Temps will be within a few degrees of normal with mid 80s along the coast to around 90 inland. Low temps will be in the mid 70s. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... Strip of higher moisture along the coast Tuesday night will push inland Wednesday. Combined with impulses moving across from the east around upper level low to the south and sea breeze progression, have decent pops forecasted for during the day Wednesday. Rain focused across coastal counties early will shift inland later in the afternoon. Highs Wed around 90, though will be variable with convection. Lows in the low 70s continue. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Current thinking is for a mostly dry forecast in the long term period as mid and upper level ridging builds over the region. Decent subsidence inversion around 850mb is apparent on forecast soundings beginning Thursday into the weekend. Have continued to limit pops around 30% each afternoon to account for possibility of center of ridge remaining offshore and isolated storms developing. Highs each afternoon generally in the low 90s with lows in the low 70s. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... Lots of IFR ceilings/visibilities across much of the CWA. Look for most areas to mix out by 14Z, and becoming VFR. Isolated convection along the resultant and an inland trough this afternoon. Extended Outlook...Mainly VFR except periodic MVFR/IFR from daily diurnally induced isolated to scattered convection, and the possibility of early morning fog and/or low stratus. && .MARINE... Through Tuesday... A weak sfc boundary remains aligned along the coast with a decent southerly push up to 15 kts ahead of it and a weaker offshore flow along and behind it. This will maintain 3 to 5 ft seas coming down a bit through later today as boundary shifts east but will increase again on Tues as gradient becomes pinched between inland trough pushing closer to the coast and high pressure building back toward the Carolina coast. A shorter period windwave today will mix with a very minimal longer period SE swell up to 9 seconds. Tuesday Night through Friday...Southwest winds 10-15 kts Tuesday night will weaken and become southerly by Wednesday afternoon as ridging begins to edge in from the east and weakens the pressure gradient. Scattered storms possible over coastal waters on Wednesday, particularly earlier in the day. Winds turn easterly Thursday, generally less than 10 kts, increasing to 10-15 kts Friday. 3-4 ft seas Tuesday night lower to 2-3 ft by Wednesday evening as S wind wave diminishes. Seas linger in the 2-3 ft range Thursday as a SE swell builds and dominates the wave spectrum, with seas increasing to 3-4 ft on Friday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...RGZ NEAR TERM...RGZ SHORT TERM...VAO LONG TERM...VAO AVIATION...43 MARINE...RGZ/VAO
Hazardous weather outlook, Aug 23, 3:56 AM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 356 AM EDT Mon Aug 23 2021 NCZ106-108-240800- Coastal Pender-Coastal New Hanover- 356 AM EDT Mon Aug 23 2021 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Moderate risk rip Monday and Tuesday may linger through late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-SCZ054-240800- Coastal Brunswick-Coastal Horry- 356 AM EDT Mon Aug 23 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Moderate risk of rip currents Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-056-058- 059-240800- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Coastal Georgetown-Central Horry- Northern Horry- 356 AM EDT Mon Aug 23 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Areas of fog with patchy dense fog, mainly across the Pee Dee region this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-240800- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 356 AM EDT Mon Aug 23 2021 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:18 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 10 hr |
Nearby
Rip Current Statements in North Carolina, 2021Every rip current statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.